Q:

9/6/2013
A 45 year old woman needs dental work. She was seen in 2009 and 2012 for 'deep cleaning' of her teeth and received anesthesia. The problem is that she told me she had the reaction, which I will describe below, during the 2009 visit. She told her new dentist that she was not certain if it occurred after the 2009 or 2012 visit. She did not inform the dentist, at the time, that she was having any symptoms.

Patient's history: In 2009 she had an injection in her right upper jaw. She received two injections in the left upper jaw and about 30 minutes after the second injection she felt a lump in her throat and difficulty swallowing but no difficulty breathing. She left the office without speaking to anyone and for the next 30 minutes spat out saliva that she had difficulty swallowing. The symptoms resolved after about 30 minutes. In 2012 she had another deep cleaning using local anesthesia but did not have any adverse reactions.

I spoke to the dentist who did the procedures and got the following details. In 2009 she received injected lidocaine HCl 2% with epinephrine 1:100,000 into the upper (2 on each side) and lower jaws (1 on each side). (The patient did not tell me about the injections in her lower jaws). In 2012 she received injected lidocaine HCl 2% into the upper jaw (2 on each side) and injected articaine HCl 4% with epinephrine 1:100,00 (1 on each side).

Now she and her new dentist are concerned about giving her local anesthesia. The new dentist uses either lidocaine or articaine in her practice. She, and as she said, most dentists, do not use tetracaine (Group 1 benzoic acid ester) or procaine (Group 1 p-Aminobenzoic acid ester) in her practice.

The only local anesthetic I can get that does not contain epinephrine is mepivicaine HCl and the dentist does not and will not use this as it is less effective. Mepivicaine, articaine and lidocaine are all Group 2 amides.

I am not certain if she had a true 'allergic' reaction to the anesthetic, a reaction to the epinephrine, or another kind of reaction. If it occurred after the 2009 visit, we could proceed without concern as she got the same anesthetic after the 2012 visit. Would it be unreasonable to advise the new dentist to proceed with giving her either lidocaine or articaine without testing? Should I do a skin test and incremental challenge using mepivicaine and then with certainty tell the patient and dentist it is safe to proceed with using either lidocaine or articaine because they are all amides if she does not react?

Thank you for your input.

A:

Thank you for your inquiry.

I would proceed with the standard “skin testing - graded challenge” protocol that is described in the two references copied below. The Becker article is available to you without charge online using the link copied below.

The event your patient described is highly unlikely to be due to an IgE-mediated reaction to lidocaine, and since the dentist will not use mepivacaine (which would be my first choice), I think you could proceed safely employing lidocaine.

Lidocaine is available in a vasopressor-free preparation. It is described in the Drugs.com link that we have copied below. It can be purchased at numerous online sites in a multidose vial. I would test using a multidose preparation and then proceed with a graded challenge, employing a vasopressor-containing preparation if your dentist insists on using a vasopressor.

In summary, I think it would be safe for you to proceed with the standardized “skin testing - graded challenge” protocol noted in both of the references copied below. Since the history is not consistent with an IgE-mediated reaction to lidocaine, and your dentist will not use mepivacaine, I think it reasonable to go ahead and test and challenge with lidocaine using a multidose vasopressor-free preparation for testing, and the vasopressor-containing preparation for a graded challenge if your dentist insists on using a vasopressor. And as noted, you should be able to order a multi-dose vial of vasopressor free lidocaine on line.

Thank you again for your inquiry and we hope this response is helpful to you.

J Allergy Clin Immunol. 1984 Oct;74(4 Pt 2):606-16.
Skin testing and incremental challenge in the evaluation of adverse reactions to local anesthetics.
Schatz M.
Abstract
True allergic reactions to local anesthetics (LAs) probably make up no more than 1% of all adverse LA reactions. A diagnosis of true potential allergic reactivity is made difficult because (1) the history of the prior reaction may be vague or equivocal and (2) the lack of identification of the actual specific LA hapten-carrier complex limits the potential usefulness of immunologic tests. Nonetheless, since avoidance of LAs may be associated with substantial increased pain or increased risk and because true allergic reactions are rare, investigators and clinicians have used skin testing, incremental challenge, or both as a means of identifying a safe LA for a patient with a history of a prior adverse reaction. Review of the literature dealing with LA skin testing and incremental challenge suggests the following: (1) Skin testing with LAs may correlate with a history of an adverse reaction but may produce systemic adverse reactions, especially with undiluted drug. (2) Although false positive skin tests have been reported, most skin-tested patients who subsequently tolerate an LA have a negative skin test to that drug, and false negative skin tests have not been clearly documented. (3) Incremental challenge beginning with diluted LA is a safe and effective means of identifying a drug that a patient with a history of a prior adverse reaction can tolerate. (4) Current concepts of non-cross-reacting LA groups may be useful in the choice of a drug for use in skin testing and incremental challenge. (5) Preservatives in LAs may account for some but probably not the majority of adverse reactions to LAs. On the basis of this literature review, a practical protocol including dilutional skin testing and incremental challenge is presented for use in evaluating patients with prior adverse reactions to LAs.

Anesth Prog. 2006 Fall; 53(3): 98–109.
doi: 10.2344/0003-3006(2006)53[98:EOLAP]2.0.CO;2
PMCID: PMC1693664
Daniel E Becker: Essentials of Local Anesthetic Pharmacology

Lidocaine hydrochloride injection, USP is a sterile, nonpyrogenic, isotonic solution containing sodium chloride. The pH of the solution is adjusted to approximately 6.5 (5.0–7.0) with sodium hydroxide and/or hydrochloric acid.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology